Indiana, 2022

High Wind in Indiana, March 31, 2022

March 31, 2022 · NWS IWX · 1 event in 1 county or zone

Gusty synoptic winds impacted much of northern Indiana during the early morning hours of March 31st. Wind gusts of 45 to 55 mph were common.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Gusty synoptic winds impacted much of northern Indiana during the early morning hours of March 31st. Wind gusts of 45 to 55 mph were common. Isolated gusts near 60 mph were noted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 31, 5:47 AM EST, 3 hours 48 minutes earlier.

Area forecast discussion, Mar 31, 5:47 AM EST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
647 AM EDT Thu Mar 31 2022

.SYNOPSIS...
Issued at 214 AM EDT Thu Mar 31 2022

Gusty winds will persist, but slowly diminish through the morning.
Periods of showers are expected to taper off this morning, but
return this afternoon as colder air pushes into the region.

&&

.SHORT TERM...(Today through Friday)
Issued at 353 AM EDT Thu Mar 31 2022

990 mb sfc low was tracking across southern Lk Mi into SW Lower
Michigan with expected further drop to around 980 mb by the time it
reaches NE Lower MI around 12Z Thu. Influx of higher theta-e air
continues to stream NE with dewpoints in most areas in the mid 50s.

Initial focus remains on wind gusts potential this morning.
Leading edge of a weakening area of showers provided several gusts
in the 35 to 45 kt range from Jay county into much of NW Ohio. As
was eluded to in an update, there was a narrow, brief, corridor
of some locally higher wind gusts with KAOH recording a 55 kt (63
mph) wind gust both with a shower ahead of the main area and with
the noted leading edge of weakening showers. Dry airmass at the
sfc likely aided the downward momentum. The challenge for the next
several hours whether we will get additional gusts near/above
criteria through 12Z or maybe even a bit beyond as pressure
gradient continues to increase and pre-frontal trough sweeps east.
A few spots have been near or just above criteria upstream
(Muncie to 45 kts, FWA peak of 39 kts and KLAF 40 kts). Seem
prudent to hold onto the headlines for the time being and monitor
trends.

The passage of the pre-frontal trough will bring a drop in temps
through the 40s and 30s as well as an end to most precipitation with
the exception of far NW areas that linger in the wrap around of the
sfc low. Just as the precip would be ending, main front will move
into the region with winds shifting to the NW with high res models
showing at least some scattered rain showers around with greatest
concentration closer to the lake. Have increased pops somewhat
with a period of likely pops as the main front arrives later in
the day. Thermal profiles will remain warm enough for all rain
prior to the cold front, with a mix of rain/snow then expected
prior to everything ending. Could be some minor snow accumulations
tonight, but not likely to stick around or cause road impacts.

&&

.LONG TERM...(Friday Night through Wednesday)
Issued at 353 AM EDT Thu Mar 31 2022

While temperatures will moderate back to near normal levels in the
50s a very active pattern will be in place with weaker, generally
moisture limited northern stream systems impacting the area Saturday
as well as Monday with chances for rain or snow depending on the
time of day. Closed upper low then dives into the northern Plains
Tuesday night, continues to deepen and likely become at least
neutrally if not negatively tilted, causing a extended period of
precipitation into Thursday. Ptype will most likely be rain until
just outside the period, but with large diurnal swings (lows in
the 30s) would seem at least the potential exists for some mixed
precip each night.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 643 AM EDT Thu Mar 31 2022

Gusty winds associated with another cold front were over northern
Indiana should diminish later this morning. Abundant IFR and MVFR
frontal and post frontal clouds had spread across northern
Indiana and will persist for the duration of the TAF period.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 8 AM EDT this morning for INZ007-009-018-
     025>027-032>034.

MI...Wind Advisory until 8 AM EDT this morning for MIZ080-081.

OH...Wind Advisory until 8 AM EDT this morning for OHZ001-002-004-005-
     015-016-024-025.

LM...Small Craft Advisory until 4 PM EDT Friday for LMZ043-046.

&&

SYNOPSIS...Fisher
SHORT TERM...Fisher
LONG TERM...Fisher
AVIATION...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Mar 31, 3:07 AM EST, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
407 AM EDT Thu Mar 31 2022

INZ007-009-018-025>027-032>034-MIZ080-081-OHZ001-002-004-005-015-016-
024-025-010815-
Steuben-De Kalb-Allen IN-Huntington-Wells-Adams-Grant-Blackford-Jay-
Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-
Van Wert-Allen OH-
407 AM EDT Thu Mar 31 2022

...WIND ADVISORY IN EFFECT UNTIL 8 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003>006-008-012>017-020-022>024-MIZ077>079-010815-
La Porte-St. Joseph IN-Elkhart-Lagrange-Noble-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-White-Cass IN-Miami-Wabash-
Berrien-Cass MI-St. Joseph MI-
407 AM EDT Thu Mar 31 2022 /307 AM CDT Thu Mar 31 2022/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-010815-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
407 AM EDT Thu Mar 31 2022

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT FRIDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

In the hours before

Local storm report, Mar 31, 4:58 AM EST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
558 AM EDT THU MAR 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 AM     TSTM WND GST     ROCKPORT                40.87N 84.00W
03/31/2022  M65 MPH          ALLEN              OH   PUBLIC

            LARGE TREE LIMB WITH A LOT OF ROT ON THE
            INSIDE BROKEN.

&&

LWF
Local storm report, Mar 31, 5:02 AM EST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
602 AM EDT THU MAR 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 AM     NON-TSTM WND GST 2 NW BENTON             41.53N 85.78W
03/31/2022  M56 MPH          ELKHART            IN   ASOS

            ASOS STATION KGSH GOSHEN.

&&

LWF
Local storm report, Mar 31, 6:02 AM EST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
702 AM EDT THU MAR 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     NON-TSTM WND DMG 2 NE OHIO CITY          40.79N 84.58W
03/31/2022                   VAN WERT           OH   EMERGENCY MNGR

            2 UTILITY POLES WERE SNAPPED SOUTH OF VAN
            WERT. ANOTHER WAS SNAPPED JUST WEST OF VAN
            WERT.

&&

LWF
Local storm report, Mar 31, 6:19 AM EST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
719 AM EDT THU MAR 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     NON-TSTM WND DMG HUNTINGTON              40.89N 85.47W
03/31/2022                   HUNTINGTON         IN   EMERGENCY MNGR

            TREE DOWNED AT THE 900 BLOCK OF N BROADWAY
            ST THAT DESTROYED AN ATTACHED GARAGE. THERE
            WERE ALSO A FEW ADDITIONAL REPORTS OF DOWNED
            TREES IN THE HUNTINGTON AREA.

&&

MCS
Local storm report, Mar 31, 6:20 AM EST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
720 AM EDT THU MAR 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     NON-TSTM WND DMG 2 NE OHIO CITY          40.79N 84.58W
03/31/2022                   VAN WERT           OH   EMERGENCY MNGR

            TWO UTILITY POLES WERE SNAPPED SOUTH OF VAN
            WERT. ANOTHER WAS SNAPPED JUST WEST OF VAN
            WERT.

&&

MCS
Local storm report, Mar 31, 9:25 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1025 AM EDT THU MAR 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 AM     NON-TSTM WND DMG 3 NNW NEW HAVEN         41.11N 85.05W
03/31/2022                   ALLEN              IN   PUBLIC

            REPORT FROM MPING: LIMBS AND POWERLINES
            DOWNED.

&&

Event by event

1 high wind. Local standard time, as filed.

High Wind, Kosciusko

When
March 31, 9:35 AM EST to 9:36 AM EST
Where
Kosciusko forecast zone
Measured
53 kt (61 mph) estimated gust
Reported by
Official NWS Observations

Gusts of 45 to 55 mph were common from gradient winds. A 61 mph wind gust was recorded at the NWS Northern Indiana office.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016919.